Hail, Kendall
- When
- April 18, 3:59 PM CST
- Where
- Kendall County, 1.2 mi W of Welfare
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.920, -98.800
Half dollar size hail was reported by a CoCoRaHs observer southeast of the city of Comfort.
A line of severe thunderstorms moved southeast across the Hill Country, the Interstate 35 corridor and through eastern South Central Texas during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A line of severe thunderstorms moved southeast across the Hill Country, the Interstate 35 corridor and through eastern South Central Texas during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 18, 1:57 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 257 PM CDT SAT APR 18 2015 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A LOW OVER COLORADO WITH SOUTHWESTERLY FLOW ACROSS TEXAS. AT THE SURFACE A DRYLINE WAS STRETCHED FROM AROUND CHILDRESS TO SAN ANGELO TO THE BIG BEND. THE PRESSURE FIELD ACROSS OUR CWA IS ILL DEFINED AND WINDS WERE GENERALLY LIGHT AND VARIABLE. DEW POINT TEMPERATURES REMAIN HIGH IN THE MID TO UPPER 60S. DRT SOUNDING THIS MORNING SHOWED A WEAK CAP AT ABOUT 850MB. EXPECTING STORMS TO FORM ALONG THE DRYLINE AND CONTINUE INTO THE FIRST PERIOD. MODELS FORECAST CAPE 1000-2000 J/KG WITH HIGHEST VALUES ALONG AND SOUTHEAST OF I-35 WITH VERTICAL WIND SHEAR OF 30-40 KTS. SPC HAS US IN AN ENHANCED RISK FOR SEVERE THUNDERSTORMS. LOOKS LIKE THE BEST SCENARIO FOR THIS EVENING WILL BE A LINE OF STORMS MOVING THROUGH THE HILL COUNTRY TOWARD THE SOUTHEAST AND ACROSS I-35 TOWARD I-10. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. THERE WILL ALSO BE A LOWER THREAT FOR TORNADOES. STORMS SHOULD WEAKEN AFTER MIDNIGHT AND THEN MOVE AWAY FROM OUR AREA. SUNDAY A WEAK COLD FRONT WILL MOVE THROUGH AND TURN THE WINDS TO THE NORTH. THIS WILL BRING DRIER AIR AND END RAIN CHANCES. THIS ALSO ALLOW TEMPERATURES TO CLIMB AND SUNDAY WILL BE A VERY WARM DAY. THEN CLEAR SKIES WILL ALLOW FOR GOOD RADIATIONAL COOLING SUNDAY NIGHT. && .LONG TERM (MONDAY THROUGH SATURDAY)... GRADUAL RIDGING WILL BUILD OVER THE SOUTHERN PLAINS INTO THE MIDDLE OF THE NEW WEEK. THEN A TROUGH WILL DIG DOWN THROUGH THE WEST AND THE RIDGE WILL BECOME MORE PRONOUNCED BY THURSDAY. THE TROUGH WILL BEGIN TO PROGRESS EASTWARD FRIDAY AND MOVE TO THE CENTRAL PLAINS BY SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 61 88 56 74 55 / 40 - - 0 20 AUSTIN BERGSTROM INTL AIRPORT 60 87 55 73 53 / 40 - - 0 20 NEW BRAUNFELS MUNI AIRPORT 61 87 56 74 54 / 30 0 10 - 20 BURNET MUNI AIRPORT 59 86 52 73 53 / 40 0 0 0 20 DEL RIO INTL AIRPORT 60 89 58 77 60 / 20 0 - 10 20 GEORGETOWN MUNI AIRPORT 60 86 53 73 52 / 40 - - 0 20 HONDO MUNI AIRPORT 61 88 57 75 55 / 20 0 - - 30 SAN MARCOS MUNI AIRPORT 61 86 56 74 54 / 40 0 10 - 20 LA GRANGE - FAYETTE REGIONAL 62 86 57 74 57 / 40 10 10 - 20 SAN ANTONIO INTL AIRPORT 63 88 58 74 57 / 30 0 - - 30 STINSON MUNI AIRPORT 62 88 59 74 57 / 20 0 10 - 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...04 SYNOPTIC/GRIDS...05 PUBLIC SERVICE/DATA COLLECTION...01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 234 PM CDT SAT APR 18 2015 TXZ171>173-183>194-202>209-217>225-228-191100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 234 PM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS CHANCE OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON INTO EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD MEDINA 29.80N 99.25W
04/17/2015 BANDERA TX LAW ENFORCEMENT
5-6 LOW WATER CROSSINGS FLOODED IN BANDERA
COUNTY...MAINLY IN MEDINA AND WEST TOWARDS VANDERPOOL
AND EAST TOWARDS BANDERA AND PIPE CREEK.
&&
EVENT NUMBER EWX1500182
LJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT SAT APR 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 NW BANDERA 29.74N 99.09W
04/17/2015 E0.75 INCH BANDERA TX PUBLIC
&&
EVENT NUMBER EWX1500183
LJHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT SAT APR 18 2015
TXZ183-182145-
VAL VERDE TX-
415 PM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
445 PM CDT...
AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOX CANYON-AMISTAD...OR 11 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST
AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
COMSTOCK...BOX CANYON-AMISTAD...SEMINOLE CANYON STATE PARK...PAFFORD
CROSSING...ROUGH CANYON REC AREA...LAKE AMISTAD...AND DEVILS SHORES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 2982 10130 2963 10080 2947 10112 2947 10115
2952 10118 2952 10125 2962 10125 2963 10126
2962 10128 2959 10128 2957 10130 2959 10131
2965 10130 2966 10135 2966 10137
TIME...MOT...LOC 2114Z 239DEG 39KT 2952 10123SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT APR 18 2015
TXZ189-182230-
KENDALL TX-
450 PM CDT SAT APR 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KENDALL...EASTERN
BANDERA AND SOUTHEASTERN KERR COUNTIES UNTIL 530 PM CDT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NELSON CITY...OR NEAR BOERNE...MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOERNE...WALNUT GROVE...BERGHEIM...WELFARE...NELSON CITY...WARING...
KREUTZBERG...CROWN AND CASCADE CAVERNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 2985 9852 2976 9869 2972 9878 2978 9892
2988 9892 2999 9880
TIME...MOT...LOC 2150Z 237DEG 10KT 2983 9880
AATThe Austin/San Antonio radar (KEWX), 78 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
18 hail, 4 thunderstorm wind. Local standard time, as filed.
Half dollar size hail was reported by a CoCoRaHs observer southeast of the city of Comfort.
Ping pong ball size hail was reported among mostly quarter sized hail by a trained spotter about two miles east of the town of Welfare.
Nickel size hail reported by the public in the town of Luckenbach.
Quarter size hail was reportedly covering the ground near Willow City.
Nickel size hail was reported in the city of Boerne.
Penny size hail was reported by the public along highway 87 between Fredericksburg and Cherry Spring.
Golf ball size hail among mostly quarter sized hail was reported north of Morris Ranch by local broadcast media.
Quarter size hail was reported northwest of Johnson City near Black Jack Road.
Quarter size hail was reported by a CoCoRaHs observer located in southwest Fredericksburg.
A trained spotter reported quarter size hail covering the ground.
Two inch diameter hail was reported by the public in the city of Dripping Springs.
Golf ball size hail reported by the public at Little Buckaroo Ranch off Hamilton Pool Road in western Travis County.
A trained spotter reported two inch diameter hail in the Steiner Ranch community near Lakeway.
Nickel size hail was reported in Lakeway by the public.
Half dollar sized hail was reported in the city of Lakeway by local broadcast media.
A large tree was broken in half on Highland Terrace just east of Loop 1.
Quarter size hail was reported in the city of Lakeway by the public.
A tree was reportedly blown down on Steck Avenue in north Austin.
Austin Energy Utility Company reported 7500 customers without power in the Austin Metro area. Fallen trees on power lines were said to be the cause.
Roof damage was reported to parts of a downtown Austin residential mid-rise building.
Quarter size hail was reported at the intersection of First Street and Riverside Drive in downtown Austin.
Nickel size hail was reported in the city of Elgin by local law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571945, 571946, 571947, 571948, 571949, 571950, 571951, 571952, 571953, 571954, 571955, 571956, 571957, 571958, 571959, 571960, 571961, 571962, 571963, 571964, 571965, 571966.